Alert archive / New Hampshire / Tornado Warnings in 2008
Tornado Warning 1, NWS Gray, ME
NWS Gray, ME issued this tornado warning at Jun 22, 2008, 1:10 PM EDT for Belknap County, Carroll County, Grafton County, New Hampshire. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 1:10 PM EDT (17:10 UTC)
- Expired
- Jun 22, 2008, 1:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Belknap County, NH, Carroll County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 107 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:18 PM EDT | HAIL 0.88 | Meredith, NH | |
| Jun 22, 1:20 PM EDT | HAIL 1.25 | Meredith, NH | |
| Jun 22, 1:35 PM EDT | TSTM WND DMG | 2 Ne Meredith, NH | TREES DOWN IN CENTER HARBOR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KGYX 221710 TORGYX NHC001-003-009-221745- /O.NEW.KGYX.TO.W.0001.080622T1710Z-080622T1745Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAY ME 110 PM EDT SUN JUN 22 2008 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN BELKNAP COUNTY IN CENTRAL NEW HAMPSHIRE... SOUTHERN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE... WESTERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE... * UNTIL 145 PM EDT * AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ASHLAND... OR ABOUT 9 MILES SOUTH OF PLYMOUTH...MOVING NORTHEAST AT 31 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASHLAND...HOLDERNESS AND MEREDITH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARTE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PLEASE REPORT A TORNADO...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4385 7152 4366 7135 4354 7167 4366 7179 TIME...MOT...LOC 1709Z 230DEG 27KT 4364 7165 $$ SJC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jun 22, 10:38 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 22, 10:38 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1038 AM EDT SUN JUN 22 2008 .SYNOPSIS... A WEAK WARM FRONT WILL APPROACH NORTHERN NEW ENGLAND TODAY... BRINGING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. WEAK LOW PRESSURE WILL AFFECT THE REGION TONIGHT THROUGH MONDAY NIGHT. A COLD FRONT WILL CROSS THE REGION TUESDAY. DRIER AIR WILL BUILD IN BEHIND THE FRONT WEDNESDAY...AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE MID ATLANTIC. ANOTHER SERIES OF DISTURBANCES APPROACHES THURSDAY...KEEPING OUR PATTERN SOMEWHAT UNSETTLED THROUGH THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NO UPDATE PLANNED THIS MORNING FOR COASTAL WATERS OR ZONE FORECASTS BUT HAVE TWEAKED TEMPS/DEW POINTS AND SKY CONDITION IN THE GRIDS AND PUBLISHED THE LATEST. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... THE MAIN ACTIVITY SHOULD END DURING THE EVENING HOURS. HOWEVER... THE AIRMASS WILL REMAIN MARGINALLY UNSTABLE ABOVE THE EVENING INVERSION. FOR THIS REASON...A MENTION OF SHOWERS WAS CONTINUED FOR TONIGHT...EVEN WITHOUT AN OBVIOUS TRIGGER LATER TONIGHT. WOULD EXPECT THE STRATUS AND FOG TO COME BACK IN FROM THE GULF OF MAINE LATER TONIGHT IN CENTRAL MAINE (AS IT HAS THE PAST SEVERAL NIGHTS). ELSEWHERE...INCLUDED PATCHY FOG AS WINDS SHOULD BE LIGHT AND THE LOW LEVELS NEARLY SATURATED. LEFTOVER CLOUDS IN THE MORNING MAKE THE POTENTIAL FOR CONVECTION MONDAY EVEN MORE MUDDIED THAN TODAY. WOULD EXPECT SOME CLEARING TO OCCUR IN THE WESTERN ZONES LATE MONDAY MORNING AND INTO THE AFTERNOON... BUT HOW MUCH IS STILL IN QUESTION. THE OVERALL WIND FIELD WILL BE BETTER MONDAY...AS 0-6 KM SHEAR VALUES REACH 40 KNOTS. MID LEVEL LAPSE RATES WILL ONCE AGAIN BE FAIRLY WEAK MONDAY...DESPITE THE APPROACH OF A BETTER SHORT WAVE IN THE AFTERNOON. ONCE AGAIN...THE HEATING WILL BE THE QUESTION...AND WITH MORE IN THE WAY OF CLOUDS WOULD EXPECT THE INSTABILITY TO BE THE LIMITING FACTOR FOR STRONG CONVECTION MONDAY AFTERNOON. HOWEVER...THE SHORT WAVE SHOULD ACT AS A TRIGGER FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. FOR THIS REASON... INCLUDED HIGHER RAIN CHANCES ACROSS THE BOARD FOR MONDAY. ONCE AGAIN...HIGH MONDAY WILL BASED PRIMARILY ON THE GFS MOS. && .LONG TERM /MONDAY THROUGH SATURDAY/... ALTHOUGH BOTH THE NAM/GFS SHOW A SURFACE TROF ALMOST TO THE COASTLINE 12Z TUESDAY...THE COLDER AIR AT 925 MB AND 500 MB SHORTWAVE ARE STILL UPSTREAM. FEEL FRONT WILL HANG UP IN THE MOUNTAINS...BEFORE FINALLY PUSHING THROUGH LATE TUESDAY AFTERNOON OR EARLY EVENING. FEEL BEST CHANCE FOR SHOWERS AND THUNDERSTORMS IS IN THE FOOTHILLS...THOUGH REALLY CAN/T RULE OUT A SHOWER ANYWHERES WITH THE PASSAGE OF THE FRONT. INSTABILITY LOOKS TO BE LOW TO PERHAPS MODERATE...BUT WITH AN UNIMPRESSIVE WIND FIELD FEEL ANY SEVERE WEATHER WOULD BE ISOLATED. NAM/GFS MOS BLEND SEEMS FINE FOR TEMPERATURES. PASSAGE OF THE FRONT WILL BRING IN NOTICEABLY DRIER AIR IN FOR WEDNESDAY...WITH MORE AFTERNOON SUNSHINE EXPECTED THAN WE/VE SEEN FOR A WHILE. 500 MB IS NORTHWEST...AND THE 00Z GFS TRIES TO BRING A WEAK SHORTWAVE ON THE BACK OF THE TROF. GIVEN DIFFICULTY TIMING SUCH FEATURES...FOCUS MORE ON THE GENERAL 500 MB PATTERN...WHICH IS LARGELY A DRY ONE...SO KEEP POPS IN THE SLIGHT CHC RANGE. 500 MB FLATTENS OUT THURSDAY...ALLOWING A SERIES OF FRONTS TO APPROACH. BASICALLY LATE THURSDAY THROUGH SATURDAY...THE ZONAL FLOW TRENDS MORE CYCLONIC. FEEL MOS WELL REPRESENTS THIS BY TRENDING TO CLIMATOLOGY AND CARRYING CHANCE POPS THROUGH THE PERIOD. IN ALL...EXPECT TEMPERATURES TO BE NEAR OR BELOW NORMAL THROUGH THE PERIOD...WITH AGAIN MOS ON TRACK. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... IN THE NEAR TERM...THE STRATUS IS NOT AS WIDESPREAD THIS MORNING AS PREVIOUS MORNING AS THE BOUNDARY LAYER WINDS ARE MORE SOUTHWEST THAN BEFORE. CURRENTLY...THE LIFR CONDITIONS HAVE BEEN RELEGATED TO KAUG AND KPWM. KLEB AND POSSIBLY KCON COULD SEE IFR CONDITIONS IN RADIATIONAL FOG THROUGH 1200 UTC. AFTER THIS...ALL AREAS SHOULD BECOME VFR BY 1500 UTC. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE AFTERNOON...AND AT THIS POINT VCTS AND CB REMARKS WERE PLACED IN THE TERMINAL FORECASTS. IFR CONDITIONS ARE POSSIBLE AGAIN AT KPWM AND KAUG TONIGHT AS THE STRATUS RETURNS. ELSEWHERE...MVFR/IFR CONDITIONS ARE POSSIBLE IN SHOWERS AND FOG. MORE WIDESPREAD MVFR TO IFR CONDITIONS ARE POSSIBLE MONDAY IN SHOWERS AND THUNDERSTORMS. IN THE LONG TERM...FOG AND STRATUS ARE EXPECTED TO FREQUENTLY LOWER SITES TO IFR OR LOWER MONDAY NIGHT...WITH SCATTERED AFTERNOON THUNDERSTORMS TUESDAY. EXPECT VFR CONDITIONS TO DOMINATE WEDNESDAY AND THURSDAY. && .MARINE... IN THE NEAR TERM...WINDS HAVE ASSUMED DIRECTIONS INDICATIVE OF A WEAK STATIONARY FRONT NEAR THE SHORE...WITH LIGHT AND VARIABLE WINDS NEAR SHORE AND SOUTH WINDS OVER THE OCEAN. WOULD EXPECT THIS TO CONTINUE THROUGH THE MID MORNING HOURS...AS THE STRATUS AND FOG BURN OFF. AFTER THIS...THE GRADIENT INCREASES DURING THE AFTERNOON. WHEN COMBINED WITH LOCAL SEA BREEZE CIRCULATIONS...THE GRADIENT FLOW MAY PRODUCE NEAR SMALL CRAFT CONDITIONS FROM MID AFTERNOON THROUGH EARLY EVENING. THIS WILL BE ESPECIALLY TRUE AT THE C-MAN STATIONS. MODEL SOUNDINGS SUGGEST THAT...GIVEN THE WARM AIR ADVECTION PATTERN...THAT THE DEPTH OF THE MIXED LAYER COULD BE LESS THAN 500 FEET. GIVEN THIS AS FACT...WINDS OVER THE COASTAL WATERS SHOULD REMAIN BELOW SMALL CRAFT LEVELS AND THUS A SMALL CRAFT ADVISORY WILL NOT BE RAISED EARLY THIS MORNING. IN THE SHORT TERM...WINDS SHOULD DROP AGAIN TONIGHT...ASSUMING THE DIRECTIONS AND SPEEDS SEEN EARLY THIS MORNING. A NEAR REPEAT PERFORMANCE IS EXPECTED MONDAY...WITH WINDS AND SEAS REMAINING JUST BELOW SMALL CRAFT LEVELS. IN THE LONG TERM...SEAS WILL BE UP IN SWELL MONDAY NIGHT... PERHAPS APPROACHING SCA CRITERIA. OTHERWISE...NO HEADLINES EXPECTED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jun 22, 9:48 AM EDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 948 AM EDT SUN JUN 22 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-231400- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 948 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED ALL OF NEW HAMPSHIRE AND MOST OF SOUTHERN AND WESTERN MAINE...TO INCLUDE YORK, CUMBERLAND, ANDROSCOGGIN, SAGADAHOC, KENNEBEC, OXFORD, FRANKLIN AND SOMERSET COUNTIES...IN A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. OUR FORECAST CALLS FOR STRONG THUNDERSTORMS WITH THE POTENTIAL FOR HAIL AND GUSTY WINDS FOR ALL AREAS OF NORTHERN, CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE EXCEPT ALONG THE COAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF SEVERE WEATHER DEVELOPS OR BECOMES IMMINENT. ANZ150>154-231400- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 948 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT APPLICABLE.
In the hours before
Special weather statement, Jun 22, 11:23 AM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1123 AM EDT SUN JUN 22 2008 NHZ002-003-005-007>009-221630- BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON-SULLIVAN- 1123 AM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY...MERRIMACK COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH 1230 PM EDT... AT 1123 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF WOODSVILLE TO 8 MILES EAST OF CLAREMONT TO 18 MILES SOUTHWEST OF BELLOWS FALLS...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINSLOW STATE PARK...WEST UNITY...WADLEIGH STATE PARK...PILLSBURY STATE PARK...MOUNT SUNAPEE STATE PARK...JOHN HAY NATIONAL WILDLIFE REFUGE...EAST LEMPSTER...ALEXANDRIA...WILMOT AND UNITY THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS. SJC
Local storm report, Jun 22, 12:31 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1231 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM HAIL ORANGE 43.65N 71.97W
06/22/2008 E3.00 INCH GRAFTON NH FIRE DEPT/RESCUE
3 INCH HAIL AT MT CARDIGAN
&&
SJCLocal storm report, Jun 22, 12:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1251 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL ALEXANDRIA 43.61N 71.79W
06/22/2008 E0.75 INCH GRAFTON NH CO-OP OBSERVER
DIME SIZE HAIL. RAINFALL 1.85 INCHES IN ABOUT 10 MINUTES.
&&
SJCThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:00 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 30 min |
| Jun 22, 12:25 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Grafton, Merrimack | 50 min |
| Jun 22, 12:39 PM EDT | Severe Thunderstorm Warning | GYX | Sullivan | 36 min |
| Jun 22, 1:43 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll | 32 min |
| Jun 22, 1:49 PM EDT | Severe Thunderstorm Warning | GYX | Merrimack | 26 min |
| Jun 22, 2:15 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Strafford | 60 min |
Nearby
Tornado Warnings in New Hampshire, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.